Arkansas, 2013

Hail in Arkansas, April 26, 2013

April 26, 2013 · NWS LZK · 1 event in 1 county or zone

Thunderstorms developing ahead of an advancing warm front produced small hail at a number of locations in central and northern Arkansas on the morning and early afternoon of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Thunderstorms developing ahead of an advancing warm front produced small hail at a number of locations in central and northern Arkansas on the morning and early afternoon of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 26, 11:17 AM CST, 16 minutes earlier.

Area forecast discussion, Apr 26, 11:17 AM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1217 PM CDT FRI APR 26 2013

.DISCUSSION...

UPDATED TO INCLUDE THE 18Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

CHANCES FOR PRECIP INCLUDING SHRA/TSRA WILL CONTINUE THROUGH THE
PERIOD...WITH SHRA/TSRA ACTIVITY EXPECTED OFF AN ON. AS A
RESULT...MENTIONED VCTS FOR ALL SITES...WITH TEMP/PROB30 GROUPS
FOR TIMES WHERE THE POTENTIAL IS GREATEST. WHILE DOMINANT VFR
CONDITIONS WILL BE SEEN...EXPECT MVFR TO MAYBE AS LOW AS LIFR
CONDITIONS UNDER THE SHRA/TSRA ACTIVITY. WINDS WILL GENERALLY
REMAIN SRLY...THOUGH CHANGES IN DIRECTION WILL BE SEE IN AND
AROUND SHRA/TSRA.

&&

.PREV DISCUSSION... /ISSUED 821 AM CDT FRI APR 26 2013/

UPDATE...

SHOWERS AND ISOLATED THUNDERSTORMS ONGOING THIS MORNING ACROSS
NORTH ARKANSAS. HAVE ADJUSTED THE FORECAST TO MATCH CURRENT
CONDITIONS. SHOWERS AND A FEW THUNDERSTORMS WILL INCREASE IN
COVERAGE FROM THE WEST TODAY AND TONIGHT AS THE UPPER LEVEL SWINGS
ACROSS THE NORTHERN HALF OF THE STATE.

PREV DISCUSSION... /ISSUED 357 AM CDT FRI APR 26 2013/

SHORT TERM...TODAY THROUGH MONDAY NIGHT

HIGH PRESSURE ALOFT WILL BE OVER THE CENTRAL U.S. THIS MORNING
WITH UPPER TROUGHS OVER THE EAST COAST AND THE ROCKIES. THE UPPER
RIDGE WILL MOVE EAST ALONG THE GULF COAST AND THE UPPER TROUGH
MOVES THROUGH THE PLAINS THIS AFTERNOON...AND ACROSS ARKANSAS
TONIGHT AND SATURDAY. RIDGING BEGINS TO RETURN TO ARKANSAS FOR
SUNDAY AND MONDAY.

SHOWERS HAVE BEGUN OVER NORTHWEST AND NORTH CENTRAL ARKANSAS THIS
MORNING WITH JUST A FEW LIGHTNING STRIKES. GFS HAS HAD A GOOD HANDLE
ON THIS SYSTEM FOR SEVERAL DAYS. SEVERAL SHORT WAVES WILL MOVE
THROUGH THE AREA TODAY THROUGH SATURDAY. MOISTURE WILL INCREASE
TODAY AND BRING INCREASING CHANCES OF SHOWERS THIS MORNING AND
THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT. BEST RAIN CHANCES WILL
BE OVERNIGHT. THE HEAVIEST RAIN SHOULD OCCUR OVERNIGHT AND SATURDAY
MORNING. TOTAL RAINFALL COULD REACH ONE TO ONE AND A HALF INCHES.
THE LAST SHORT WAVE WILL MOVE THROUGH THE STATE DURING MID DAY
SATURDAY AND RAIN CHANCES WILL DIMINISH DURING LATE AFTERNOON AND
EVENING.

HIGH PRESSURE WILL RETURN TO THE AREA FOR SUNDAY AND MONDAY WITH DRY
WEATHER. BELOW NORMAL TEMPERATURES ARE EXPECTED TODAY AND SATURDAY
AND THEN WARMING TEMPERATURES FOR SUNDAY AND MONDAY.

LONG TERM...TUESDAY THROUGH THURSDAY

MEDIUM RANGE MODELS CONTINUE TO INDICATE THE PROGRESSIVE PATTERN
WHICH HAS BEEN WELL ESTABLISHED THIS SPRING CONTINUING THROUGH THE
PERIOD. MODELS AGREE IN SWINGING A COLD FRONT THROUGH THE STATE AS A
DEEP TROUGH MOVES THROUGH THE CENTRAL CONUS BUT SOME SIGNIFICANT
TIMING DIFFERENCES EXIST BETWEEN THE MODELS. GFS APPEARS RIGHT NOW
TO BE THE FAST OUTLIER WITH ECMWF/CMC IN DECENT AGREEMENT. WILL
SPLIT THE DIFFERENCES THIS MORNING WITH A LEAN TOWARDS THE ECMWF.

PERIOD INITIATES WITH UPPER TROUGH OVER THE NORTHERN ROCKIES/PLAINS
AND SURFACE HIGH PRESSURE MOVING AWAY FROM THE REGION. ALL MODELS
INDICATE A DRY TUESDAY WITH AFOREMENTIONED COLD FRONT DROPPING INTO
THE CENTRAL PLAINS AS THE PARENT LOW PASSES FAR TO THE NORTH. THIS
IS WHERE THE DIFFERENCES IN THE MODELS REALLY SHOW UP WITH THE GFS
BLASTING THE FRONT THROUGH WEDNESDAY AFTERNOON THROUGH EARLY
THURSDAY WHILE THE ECMWF BARELY HAS THE FRONT GETTING INTO THE
NORTHWEST CORNER OF THE STATE THURSDAY. MODELS ALSO SHOW LOW
PRESSURE OF DIFFERING INTENSITY FORMING IN THE GULF WHICH MAY END UP
BEING THE WILD CARD IN ALL THIS WHEN IT COMES TO RAINFALL AMOUNTS.

ONLY SLIGHT CHANCE/LOW CHANCE POPS CAN BE JUSTIFIED AT THIS POINT
AND WITH TIMING DIFFERENCES BEING WHAT THEY ARE...WILL USE A BROAD
BRUSH APPROACH. CONCERNING TEMPERATURES...READINGS WILL BE CLOSE OR
EVEN A TOUCH ABOVE NORMAL FOR THE MAJORITY OF THE PERIOD. BIGGEST
QUESTION MARK WILL BE THURSDAY WITH GFS MOVING MUCH COLDER AIR INTO
THE STATE BEHIND THE FRONT WHILE ECMWF CONTINUES TO HOLD ONTO THE
WARM AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     64  52  69  54 /  80  70  70  20
CAMDEN AR         71  58  75  55 /  40  60  60  10
HARRISON AR       57  50  66  50 /  90  80  60  10
HOT SPRINGS AR    68  56  73  54 /  50  70  60  10
LITTLE ROCK   AR  70  56  73  56 /  60  70  70  10
MONTICELLO AR     73  58  76  59 /  40  60  60  10
MOUNT IDA AR      64  55  71  51 /  50  70  60  10
MOUNTAIN HOME AR  58  51  66  52 /  90  80  70  20
NEWPORT AR        64  52  71  55 /  80  80  80  20
PINE BLUFF AR     71  57  75  58 /  50  70  60  10
RUSSELLVILLE AR   64  53  70  51 /  70  70  70  10
SEARCY AR         69  53  71  55 /  70  70  70  20
STUTTGART AR      69  56  73  57 /  50  70  70  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, Apr 26, 4:00 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI APR 26 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI APR 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS THE NORTH
THIS MORNING AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST.
A MORE SIGNIFICANT SYSTEM WILL APPROACH LATER TODAY WITH SHOWERS AND
THUNDERSTORMS INCREASING STATEWIDE THIS AFTERNOON AND ESPECIALLY
TONIGHT. AN AREA OF SURFACE LOW PRESSURE IS EXPECTED TO FORM ALONG A
DEVELOPING FRONTAL SYSTEM TO HELP INCREASE RAINFALL POTENTIAL WITH
PRECIPITATION IN EXCESS OF AN INCH POSSIBLE. SOME OF THE STORMS
COULD BE STRONG DURING THE AFTERNOON AND EVENING HOURS WITH LARGE
HAIL THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING SATURDAY MORNING AS THE
AFOREMENTIONED LOW PRESSURE MOVES ACROSS THE STATE. THE COLD FRONT
IS EXPECTED TO PASS THROUGH SOUTHERN ARKANSAS DURING THE AFTERNOON
HOURS AND THERE WILL BE A CHANCE OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ROUGHLY ALONG AND SOUTH OF A TEXARKANA TO SHERIDAN TO
BRINKLEY LINE WHERE A SLIGHT RISK AREA EXISTS. THE MAIN THREATS WILL
BE LARGE HAIL AND GUSTY WINDS.

THERE WILL BE ANOTHER CHANCE OF PRECIPITATION IN THE MIDDLE PART OF
NEXT WEEK AS THE NEXT COLD FRONT APPROACHES. THIS FRONT WILL ALSO
NEED TO BE WATCHED FOR ANY SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Apr 26, 9:36 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1036 AM CDT FRI APR 26 2013

ARZ021-022-030-037-038-261605-
JOHNSON AR-LOGAN AR-POPE AR-SCOTT AR-YELL AR-
1036 AM CDT FRI APR 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YELL...NORTHEASTERN
SCOTT...SOUTHERN POPE...SOUTHEASTERN LOGAN AND SOUTHERN JOHNSON
COUNTIES UNTIL 1100 AM CDT...

AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 3 MILES WEST OF STONEHOUSE REC AREA...OR 12
MILES SOUTHEAST OF BOONEVILLE...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELLVILLE...       DARDANELLE...         DANVILLE...
  STONEHOUSE REC AREA...                      PINEY BAY REC AREA...
  PETIT JEAN RIVER WMA...                     MT MAGAZINE...
  MOSLEY...             LONDON...             LAKE DARDANELLE...
  DARDANELLE LOCK AND DAM...                  CARDEN BOTTOMS...
  BLUE MTN LAKE...      MACEDONIA...          WAVELAND...
  WALTREAK...           SUGAR GROVE...        RANGER...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 68 AND 82.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3545 9323 3512 9299 3493 9372 3509 9384
TIME...MOT...LOC 1536Z 239DEG 49KT 3507 9368

62
Special weather statement, Apr 26, 11:24 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1224 PM CDT FRI APR 26 2013

ARZ055>057-261755-
ARKANSAS AR-GRANT AR-JEFFERSON AR-
1224 PM CDT FRI APR 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON...EASTERN GRANT
AND WESTERN ARKANSAS COUNTIES UNTIL 100 PM CDT...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF LAMONT...OR 12 MILES SOUTHEAST
OF SHERIDAN...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PINE BLUFF...         WHITE HALL...         WARBRITTON...
  RICHARDSON...         PINE BLUFF ARSENAL... MADDING...
  LAKE PINE BLUFF...    HUMPHREY...           COTTONDALE...
  ALTHEIMER...          WATSON CHAPEL...      WABBASEKA...
  SWAN LAKE...          SULPHUR SPRINGS...    SHERRILL...
  SAMPLES...            ROB ROY...            PRAGUE...

THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 27 AND 46.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3445 9171 3418 9163 3412 9227 3432 9232
TIME...MOT...LOC 1724Z 259DEG 38KT 3423 9218

62

The radar

The Little Rock radar (KLZK), 65 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
April 26, 11:33 AM CST
Where
Jefferson County, White Hall
Measured
0.75 in hail
Reported by
Social Media
Coordinates
34.270, -92.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436992.